Here’s a question I get asked on occasion: Why am I constipated after drinking green smoothies?
Constipation can be a surprising side effect of increasing the amount of fiber in the diet for some people. Usually, this is a result of a sudden increase of fiber coupled with dehydration.
Let’s say that your usual fiber intake is around 12-15 grams per day, which is too low and the average most Americans get according to experts.
Then you suddenly hit your body with green smoothies. You dramatically increase your fruit and vegetable intake, which also boost your fiber. Maybe you double or triple your fiber intake suddenly.
On top of that, you have not increased your water intake. All of that soluble fiber in fruits and vegetables is now absorbing moisture in your intestines and slowly trudging through your bowels.
If you previously had a low-fiber diet that was not rich in fruits and vegetables, then increase your water intake. Cut back on your fruit and vegetables for a few days, then slowly increase them. This helps you acclimate your body and digestion to greater amounts of fiber.
Avoid taking fiber supplements if you are getting adequate fiber from green smoothies, as well as fresh fruits and vegetables. Reduce your consumption of dried or powdered foods (including superfoods).
I also recommend keeping fat intake low in the diet. The majority of my calories come from carbohydrates, but my fat intake rarely, if ever, exceeds 20% of total calories.
Eating too much fat with fruit, or adding too much avocado, coconuts, nut butter, or oily seeds to green smoothies might exacerbate constipation, while causing gas and bloating.
If constipation continues to be a problem, or if it is a common problem for you no matter what diet you are on, then consult a qualified health practitioner who can help rule out any health issues.
Free Moon Phase & Element Printables!
Join our weekly Nature Magick e-mail with insights on the moon phase and self-care/magick tips. You can also download two printable sheets to enhance your daily practice.